Ask a doctor

Botox is Limiting my Smile, Do I Have Options?

I had botox between my eyes (frown lines) and crows feet two days ago. First timer. Between the eyes looks great and has given me a slight brow lift. But the crows feet injections are limiting my smile. My cheeks bulge & bunch when I smile and my smile seems to "stop" now without extending as broadly as before. Natural contour below my cheeks is gone w/ flat affect to the outer 1/3 of my face. While the crows feet are gone, so is my nice big and broad smile. Doesn't look like me. Suggestions?

Doctor Answers (8)

Botox for crows feet should not treat the smile muscles

+2

Botox treatment of the crows feet is limited to treating that component of these periorbital lines related to the eyelid muscle movement.  A significant part of the crows feet is related to the bunching up of skin near the cheek bone when the smile muscles contract.  If these muscles near the cheekbone are relaxed with Botox, then the smile may get affected and you may droop or look asymmetric when trying to smile, laugh, eat, sing, etc.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Don't go to this injector again.

+2

When you do find a new injector, make clear your prior reaction and your concerns and desires for your treatment outcome.  If the new injector can't listen either, trust me, there are many highly qualified injectors out there who can provide you with what you are looking for.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Neuromodulators (Botox,Dysport, Xeomin) effecting smile

+2

Although it is uncommon to have neuromodulators effect your smile it may happen if they are injected incorrectly to low at the lower 1/3 of the crow feet injections since they may effect the zygomatic major and minor muscles that are involved in smiling. It is more likely to occur with Dysport since it tends to spread more. Unfortunately time is your best friend at this point!

In the future make sure you get treated by an experienced board certified doctor!

Good luck

Tal T. Roudner, MD, FACS
Coral Gables Plastic Surgeon
5.0 out of 5 stars 80 reviews

You might also like...

Botox and Smile

+2

Without knowing how much Botox was injected or exactly where in was injected, it is impossible to give you specific advice.  However, Botox injections are very technical and it is important that you are injected by an experienced plastic surgeon.  A difference of a few mm of depth of the needle can make a huge difference in which muscles are affected by the Botox.  The good thing in your case, is that Botox is always temporary.  So if you do not like the results, you can rest-assured that the effect will go away in a few months.

 

Good Luck.

 

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 55 reviews

Botox Options

+2

First of all, it would be unusual for Botox injections into the glabellar and crow's feet areas to affect your smile.  But, if this is the case, there is little or nothing to until the effects of the Botox have dissipated.  The Botox effects may last 4-6 months.

John Whitt, MD
Louisville Plastic Surgeon
5.0 out of 5 stars 2 reviews

Botox and smile

+1

Botox is great to treat facial lines of animation.  Sometimes patients are bugged by the lines that crop up on the upper cheek/eye region and they want  the doctor to "chase them" further down.  This can sometimes affect the muscles that allow you to smile.  It wears off in 3-4 months.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Botox is Limiting my Smile, Do I Have Options?

+1

Yes, Find a new injector with enough experience to avoid trying to tackle the lines near your cheek that appear to be crows feet when in fact are produced by the zygomaticus muscle, which is a muscle that elevates the angle of your mouth, and hence when injected, causes weakening of the smile.

Best of Luck,

Dr. Malouf

Peter Malouf, DO
Dallas Dermatologist
5.0 out of 5 stars 71 reviews

Botox and Smile

+1

The limitation in your ability to smile was most likely caused by the crow's feet injections.  There is a muscle just below the muscles that surround your eye called the zygomaticus.  If botox is injected or migrates into this muscle it creates a problem elevating the corners of the mouth.  This effect will eventually wear off, and exercising your smile muscles may expedite this.  If you want to have your crows feet treated in the future, make sure the injector stays clear of the lower portion of the squint muscles.

Alexander Gross, MD
Atlanta Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.